Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 44, NWS Tucson, AZ

August 17, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 17, 2014, 4:52 AM MST for Pima County, Arizona. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 4:52 AM MST (11:52 UTC)
Expired
Aug 17, 2014, 6:15 AM MST
In force
83 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 11.9 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WGUS55 KTWC 171152
FFWTWC
AZC019-171315-
/O.NEW.KTWC.FF.W.0044.140817T1152Z-140817T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
452 AM MST SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 615 AM MST

* AT 441 AM MST...DOPPLER RADAR AND RAIN GAUGES INDICATED THAT OVER 
  ONE INCH OF RAIN HAS FALLEN IN AND AROUND DAVIS MONTHAN AIR FORCE 
  BASE. THE THUNDERSTORM PRODUCING THE HEAVY RAIN WAS MOVING WEST AT 
  10 TO 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3202 11102 3223 11102 3223 11077 3212 11076

$$
1 follow-up statement
589 
WGUS75 KTWC 171314
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
614 AM MST SUN AUG 17 2014

AZC019-171324-
/O.EXP.KTWC.FF.W.0044.000000T0000Z-140817T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
614 AM MST SUN AUG 17 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 AM MST FOR EAST CENTRAL
PIMA COUNTY...

LAT...LON 3202 11102 3223 11102 3223 11077 3212 11076

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:05 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 17, 3:05 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
305 AM MST MON AUG 17 2014

.SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED THUNDERSTORMS
THIS WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY
RAIN THAT MAY LEAD TO FLASH FLOODING.

&&

.DISCUSSION...MUCH QUIETER THIS MORNING VERSUS 24 HOURS AGO. LAST
NIGHTS 500 MB PLOT PLACED THE CENTER OF THE 500 MB HIGH NORTH OF
FLAGSTAFF. THIS HIGH WILL MOVE INTO NW NM TODAY WHILE THE UPPER TROF
IN THE PACIFIC NW DROPS S AND BECOMES A CUT-OFF LOW ALONG NRN CA
COAST. THESE SYSTEMS WILL MAINTAIN A MOIST SOUTHERLY FLOW OVER THE
AREA TODAY. THE VARIOUS HIGH RESOLUTION MODELS WE LOOK AT ARE
SHOWING DIFFERENT SOLUTIONS FOR TODAY. WITH THAT IN MIND DON'T SEE
ANY REASON TO CHANGE THE FORECAST OF SCATTERED COVERAGE OF STORMS.
FLASH FLOODING A CONCERNS ONCE AGAIN TODAY...ESPECIALLY FOR THE
AREAS THAT RECORDED BETWEEN 1"-3" THIS WEEKEND. IN THE
TROPICS...TROPICAL DEPRESSION TWELVE-E WHICH IS 680 MILES SW OF THE
SRN TIP OF BAJA CA...MOST LIKELY WILL BECOME TROPICAL STORM LOWELL
LATER TODAY AND POTENTIALLY A MOISTURE INCREASE PLAYER THIS WEEK.

TUESDAY...THE UPPER RIDGE WILL EXTEND FROM TEXAS NORTH INTO THE
DAKOTAS WHILE THE CLOSED UPPER LOW WILL BE NEAR THE LA BASIN.
INCREASING S-SW FLOW ALOFT WILL MAINTAIN MOIST FLOW FROM THE S. IN
ADDITION TO FLASH FLOODING CONCERNS...THE POTENTIAL FOR SEVERE
STORMS WILL ALSO BE ON THE INCREASE. MOS POP NUMBERS ARE
SIGNIFICANTLY HIGHER THE CURRENT FORECAST POPS. THUS HAVE UPPED THEM
15-20% ACROSS THE BOARD. HIGHS 1-4 DEGREES COOLER THAN TODAY WHICH
STILL MAY BE A BIT TOO WARM WHEN LOOKING AT SOME OF THE MOS GUIDANCE.

WEDNESDAY...UPPER LOW IS FORECAST TO BE ALONG OR JUST OFF THE SRN CA
CST. MOIST SOUTHERLY FLOW CONTINUES ACROSS SRN AZ...BUT COULD ALSO
SEE SOME DRIER AIR PUSH INTO THE SWRN PART OF THE STATE. WILL
CONTINUE CHANCE OF AFTERNOON/EVENING STORMS. DEPENDING ON HOW MUCH
RAIN FALLS ON TUESDAY WILL HAVE A PART IN DETERMINING HOW WARM IT
WILL GET. 00Z MOS GUIDANCE COOLER THAN WHAT WE ARE FORECASTING.
AGAIN WILL NOT MAKE ANY CHANGES HERE.

THURSDAY INTO THE UPCOMING WEEKEND...STILL SOME UNCERTAINTY OF WHEN
OR IF THE SRN CA UPPER LOW WILL LIFT THRU THE STATE. GFS SAYS
THURSDAY...ECMWF SAYS FRIDAY...CANADIAN KEEPS IT OFFSHORE. WITH SUCH
UNCERTAINTY...WILL MAINTAIN NEAR CLIMO POPS DURING THIS PERIOD.

OVERALL STILL SHAPING UP TO BE A WET WEEK ACROSS SE AZ WITH FLASH
FLOODING A CONCERN MOST OF THE WEEK.

&&

.AVIATION...VALID THRU 19/12Z. DEBRIS CLOUDS WILL BE DECREASING THRU
18/18Z. BETWEEN 18/19Z TO 19/04Z...SCTD -TSRA/-SHRA WITH MVFR VSBYS
AND BRIEF WIND GUSTS TO NEAR 50 KTS NR STRONGER TSRA. AFT 19/04Z...
ISOLD -SHRA/TS. SFC WIND WILL GENERALLY BE LESS THAN 10 KTS THRU
THIS EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR THIS WEEK AS
AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. THE STRONGER
THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS.
OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE
MOSTLY IN THE 25-50 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY
GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT
NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 17, 12:14 AM MST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1214 AM MST SUN AUG 17 2014

AZZ503-504-513-170800-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1214 AM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 100 AM MST...

AT 1206 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING WEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA JUNCTION AND AMADO.

LAT...LON 3161 11123 3185 11128 3188 11088 3170 11085
TIME...MOT...LOC 0714Z 083DEG 15KT 3178 11100

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:32 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 16, 5:56 PM MSTSpecial Weather StatementTWC34 min
Aug 16, 6:19 PM MSTSevere Thunderstorm WarningTWCGraham, Pima, Pinal41 min
Aug 16, 6:58 PM MSTSevere Thunderstorm WarningTWCPinal32 min
Aug 16, 7:24 PM MSTSpecial Weather StatementTWC21 min
Aug 16, 7:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 17, 12:14 AM MSTSpecial Weather StatementTWCSanta Cruz46 min
Aug 17, 2:39 AM MSTAreal Flood AdvisoryTWCCochise81 min
Aug 17, 3:48 AM MSTAreal Flood AdvisoryTWCPima87 min
Aug 17, 1:33 PM MSTSpecial Weather StatementTWCGreenlee42 min
Aug 17, 2:25 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Aug 17, 3:59 PM MSTSpecial Weather StatementTWCGreenlee46 min
Aug 17, 4:43 PM MSTSevere Thunderstorm WarningTWCGraham32 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.